Alert archive / Georgia / Special Weather Statements in 2019

Special Weather Statement, NWS Atlanta, GA

May 4, 2019Pickens County, Georgia

NWS Atlanta, GA issued this special weather statement at May 4, 2019, 12:21 PM EDT for Pickens County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2019, 12:21 PM EDT (16:21 UTC)
Expired
May 4, 2019, 12:45 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Hail
0.88 in
Wind
50

County Pickens County, GA

The radar

The Atlanta radar (KFFC), 109 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WWUS82 KFFC 041621
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1221 PM EDT Sat May 4 2019
 
GAZ013-020-021-041645-
Cherokee GA-Bartow GA-Pickens GA-
1221 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...
NORTHEASTERN BARTOW AND SOUTHWESTERN PICKENS COUNTIES UNTIL 1245 PM
EDT...

At 1221 PM EDT...a strong thunderstorm was over Lake Arrowhead, or 8
miles west of Canton...moving northeast at 25 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud 
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects.

Some locations in the path of this storm include
Canton, Emerson, Ball Ground, White, Waleska, Lake Arrowhead, Salacoa
Valley, Red Top Mountain State Park, Talmadge and Sutallee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3432 8439 3414 8472 3425 8477 3441 8467
      3441 8465 3443 8465 3446 8448
TIME...MOT...LOC 1621Z 221DEG 20KT 3427 8463 

HAIL...0.88IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 4, 10:48 AM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 4, 10:48 AM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1048 AM EDT Sat May 4 2019

.UPDATE...

A line of strong thunderstorms has entered into the northwest
corner of the forecast area and are slowly pushing to the
northeast, producing heavy rain and frequent lightning.
Elsewhere, precipitation has been slow to move into the area and
hi-res solutions have backed off on precipitation through the
morning. As a result, have increased PoPs across far northern
Georgia and reduced PoPs across the remainder of the area through
the early afternoon. Otherwise, only minor changes have been made
to temperatures, dewpoints, and winds based on the latest trends.

King

&&

.PREV DISCUSSION... /Issued 740 AM EDT Sat May 4 2019/

SHORT TERM /Today through Sunday/...
Broad, somewhat shallow, upper trough works its way across the
region today through Sunday. Still seeing sufficient instability,
dynamics and mid-level winds for increased chances for a few strong
to severe thunderstorms today into this evening. Best chances today
remain across the north where better dynamics and a weak frontal
boundary will help to enhance lift. Primary threat remains strong,
damaging winds and some marginal hail. For Sunday, focus shifts into
central Georgia, however diminishing instability and forcing
minimizes the risk for stronger thunderstorms.

20

LONG TERM /Sunday Night through Friday/...
The long term begins with an exiting system and drier air
spreading over the CWA. Models are in very good agreement with
this. We will see one good day of drying before moisture starts
returning ahead of the next in a series of short waves approaches
on Tuesday. Models differ somewhat on timing and strength of these
short waves for the latter half of the long term, however the
result will be increasing chance of showers and thunderstorms each
day.

17

AVIATION...
12Z Update...

VFR conditions are expected to predominate across the forecast area
through the first half of this forecast period, outside of areas of
convection. Will see some local to scattered areas of MVFR or lower
visibilities through 14Z, however only brief impacts at any TAF
sites. MVFR ceilings are expected to develop across the far north
after 00Z and spread south through the remainder of the overnight
period into Sunday morning. Isolated showers/thunderstorms remain
possible through 14Z, becoming more widespread in coverage after.
Light west to southwest winds will increase to 5-10kt by 16-18Z.

//ATL Confidence...12Z Update...

Medium.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          81  64  81  60 /  60  70  40  10
Atlanta         80  65  79  61 /  70  70  40  10
Blairsville     75  59  75  53 /  70  70  40   5
Cartersville    79  63  78  56 /  70  70  40  10
Columbus        82  66  82  64 /  60  70  30  10
Gainesville     78  63  78  60 /  70  70  40   5
Macon           83  65  81  61 /  50  60  50  20
Rome            79  62  78  57 /  70  70  40   5
Peachtree City  81  63  80  57 /  70  70  40  10
Vidalia         85  69  84  67 /  40  60  60  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....17
AVIATION...20
Hazardous weather outlook, May 4, 10:42 AM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1042 AM EDT Sat May 4 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051445-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1042 AM EDT Sat May 4 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A few severe storms are possible across north and central
Georgia this afternoon and tonight.

A strong storm system will move across Georgia today and tonight.
This will bring scattered to numerous showers and thunderstorms
to north and central Georgia.

A few storms could be severe just about anywhere across north and
central Georgia, although the main focus will be north of a line
from Preston to Macon to Louisville. The best time for severe
storm development will be from around noon today until midnight
tonight.

The main hazards from the severe storms will be damaging winds and
hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

There remains a chance of thunderstorms Sunday as the Saturday
storm system exits. Although a few storms could be strong with
gusty winds, severe storms are not expected on Sunday.

There is a chance of thunderstorms across parts of central Georgia
and also the northeast mountains Tuesday afternoon...and then for
all of north and central Georgia Wednesday through Friday. A few
storms could be strong with gusty winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 4, 9:54 AM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
954 AM EDT Sat May 4 2019

GAZ001>004-011-019-041445-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-Floyd GA-
954 AM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHWESTERN
WHITFIELD...CATOOSA...WALKER...DADE AND FLOYD COUNTIES UNTIL 1045 AM
EDT...

At 954 AM EDT...a line of strong thunderstorms was along a line
extending from near Russell Cave National Monument to near Mentone to
Waterhouse...and moving east at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Rome, Lafayette, Summerville, Ringgold, Trenton, Fort Oglethorpe,
Rossville, Chickamauga, Trion, Lookout Mountain, Tunnel Hill,
Shannon, Lyerly, Menlo, Center Post, Subligna, Fairview, Coosa,
Villanow and Cloudland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8503 3461 8505 3462 8505 3454 8506
      3454 8509 3447 8509 3446 8511 3443 8509
      3441 8511 3440 8509 3430 8511 3416 8544
      3498 8560
TIME...MOT...LOC 1354Z 259DEG 31KT 3494 8581 3458 8553 3421 8546

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 4, 10:43 AM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1043 AM EDT Sat May 4 2019

GAZ002>005-012-019-041515-
Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Murray GA-Floyd GA-
1043 AM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD...CATOOSA...
SOUTHEASTERN WALKER...GORDON...MURRAY AND NORTHEASTERN FLOYD COUNTIES
UNTIL 1115 AM EDT...

At 1042 AM EDT...a line of strong thunderstorms was along a line
extending from Chattanooga to near Villanow to near Armuchee...and
moving northeast at 45 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Dalton, Calhoun, Chatsworth, Ringgold, Fort Oglethorpe, Varnell,
Eton, Tunnel Hill, Cohutta, Resaca, Plainville, Shannon, Fairmount,
Ranger, Crandall, Pinson, Sumac, Redbud, Gregory and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8464 3482 8463 3476 8464 3473 8466
      3441 8465 3440 8495 3438 8496 3440 8498
      3438 8498 3439 8501 3433 8502 3430 8518
      3449 8516 3459 8511 3459 8515 3499 8522
TIME...MOT...LOC 1442Z 241DEG 40KT 3499 8515 3463 8508 3438 8513

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 4, 11:24 AM EDT, 57 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1124 AM EDT Sat May 4 2019

GAZ005>007-041600-
Gilmer GA-Murray GA-Fannin GA-
1124 AM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...MURRAY AND
WESTERN FANNIN COUNTIES UNTIL noon EDT...

At 1124 AM EDT...a strong thunderstorm was centered near North
Georgia Speedway, or near Chatsworth...moving northeast at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Chatsworth, Eton, Crandall, Conasauga Lake, Sumac, Ramhurst,
Mountaintown, Fort Mountain State Park, North Georgia Speedway and
Cisco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3476 8447 3463 8482 3471 8486 3472 8486
      3474 8487 3473 8486 3475 8486 3478 8488
      3480 8484 3481 8486 3486 8484 3487 8482
      3488 8482 3499 8469 3499 8463
TIME...MOT...LOC 1524Z 234DEG 29KT 3472 8479

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 4, 11:51 AM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1151 AM EDT Sat May 4 2019

GAZ022-023-034-041615-
Hall GA-Forsyth GA-Gwinnett GA-
1151 AM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...FORSYTH AND
NORTHERN GWINNETT COUNTIES UNTIL 1215 PM EDT...

At 1150 AM EDT...a strong thunderstorm was centered near Suwanee, or
8 miles south of Cumming...moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Sugar Hill, Suwanee, Buford, Flowery Branch, Rest Haven, Aqualand
Park, Buford Dam-Lake Lanier Parks and Lake Lanier Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3405 8411 3408 8415 3427 8409 3424 8394
      3415 8389
TIME...MOT...LOC 1550Z 223DEG 16KT 3408 8411

HAIL...0.75IN
WIND...50MPH
Special weather statement, May 4, 12:09 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1209 PM EDT Sat May 4 2019

GAZ007-041645-
Gilmer GA-
1209 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILMER COUNTY UNTIL 1245 PM
EDT...

At 1208 PM EDT...a strong thunderstorm was centered near Talona, or
2 miles southwest of Ellijay...moving northeast at 30 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ellijay, East Ellijay, Talona, Cartecay, Pisgah, Cherry Log and Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3483 8436 3482 8433 3481 8433 3480 8431
      3473 8426 3472 8426 3472 8425 3464 8426
      3455 8450 3456 8451 3455 8452 3455 8454
      3467 8455 3484 8440 3485 8437
TIME...MOT...LOC 1608Z 230DEG 26KT 3464 8450

HAIL...0.88IN
WIND...50MPH
Special weather statement, May 4, 12:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1221 PM EDT Sat May 4 2019

GAZ013-020-021-041645-
Cherokee GA-Bartow GA-Pickens GA-
1221 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...
NORTHEASTERN BARTOW AND SOUTHWESTERN PICKENS COUNTIES UNTIL 1245 PM
EDT...

At 1221 PM EDT...a strong thunderstorm was over Lake Arrowhead, or 8
miles west of Canton...moving northeast at 25 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Canton, Emerson, Ball Ground, White, Waleska, Lake Arrowhead, Salacoa
Valley, Red Top Mountain State Park, Talmadge and Sutallee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3432 8439 3414 8472 3425 8477 3441 8467
      3441 8465 3443 8465 3446 8448
TIME...MOT...LOC 1621Z 221DEG 20KT 3427 8463

HAIL...0.88IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:54 AM EDTSpecial Weather StatementFFCCatoosa, Chattooga, Dade, Floyd, Walker51 min
May 4, 10:43 AM EDTSpecial Weather StatementFFCCatoosa, Gordon, Murray, Whitfield32 min
May 4, 11:24 AM EDTSpecial Weather StatementFFCMurray36 min
May 4, 11:51 AM EDTSpecial Weather StatementFFCForsyth24 min
May 4, 12:09 PM EDTSpecial Weather StatementFFCGilmer36 min
May 4, 12:15 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer45 min
May 4, 12:27 PM EDTSpecial Weather StatementFFCCobb33 min
May 4, 12:29 PM EDTSpecial Weather StatementFFCOconee31 min
May 4, 12:30 PM EDTSpecial Weather StatementFFCHall30 min
May 4, 12:39 PM EDTSpecial Weather StatementFFCDawson36 min
May 4, 12:40 PM EDTSevere Thunderstorm WarningFFCCherokee, Dawson, Pickens23 min
May 4, 12:57 PM EDTSevere Thunderstorm WarningFFCLumpkin, Union, White48 min
May 4, 1:00 PM EDTSpecial Weather StatementFFCBanks30 min
May 4, 1:05 PM EDTSpecial Weather StatementFFCDawson, Lumpkin25 min
May 4, 1:11 PM EDTSpecial Weather StatementFFCForsyth34 min
May 4, 1:12 PM EDTSpecial Weather StatementFFCTowns, Union33 min
May 4, 1:16 PM EDTSpecial Weather StatementFFCGwinnett29 min
May 4, 1:17 PM EDTSpecial Weather StatementFFCToombs13 min
May 4, 1:40 PM EDTSpecial Weather StatementFFCBarrow35 min
May 4, 1:44 PM EDTSpecial Weather StatementFFCHall, Lumpkin, White31 min
May 4, 1:45 PM EDTSpecial Weather StatementFFCTowns30 min
May 4, 2:05 PM EDTSpecial Weather StatementFFCHall25 min
May 4, 2:19 PM EDTSpecial Weather StatementFFCWilkes11 min
May 4, 2:24 PM EDTSpecial Weather StatementFFCOglethorpe21 min
May 4, 2:35 PM EDTSpecial Weather StatementFFCBanks10 min
May 4, 2:45 PM EDTSpecial Weather StatementFFCWilkes15 min
May 4, 2:48 PM EDTSpecial Weather StatementFFCBanks12 min
May 4, 3:28 PM EDTSpecial Weather StatementFFCOconee17 min
May 4, 4:50 PM EDTSpecial Weather StatementFFCBaldwin10 min
May 4, 6:15 PM EDTSpecial Weather StatementFFCWilkes30 min
May 4, 6:26 PM EDTSevere Thunderstorm WarningFFCWilkes34 min
May 4, 6:40 PM EDTSpecial Weather StatementFFCOconee35 min
May 4, 6:57 PM EDTSpecial Weather StatementFFCWilkes18 min
May 4, 7:02 PM EDTSpecial Weather StatementFFCMeriwether13 min
May 4, 7:16 PM EDTSpecial Weather StatementFFCMeriwether29 min

Nearby

Special Weather Statements in Georgia, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.